Kansas, 2021

Flood and Damaging Winds in Kansas, August 7 to 8, 2021

August 7 to 8, 2021 · NWS ICT · 13 events in 6 counties and zones

Severe thunderstorms moved across portions of central Kansas on August 7th, producing some damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
$100
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms moved across portions of central Kansas on August 7th, producing some damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 5:40 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 7, 5:40 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
640 PM CDT Sat Aug 7 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM CDT Sat Aug 7 2021

Forecast highlights the next 7 days:

* Thunderstorm potential this evening through Sunday evening, and
  again Tuesday afternoon-night.

* Hot above normal temperatures through about Thursday of next week.

An unseasonably strong/deep upper shortwave and an associated
surface trough all approaching from the west will be the focus for
scattered thunderstorm development and maintenance this evening
through tonight across the region. Analysis of model soundings
suggest warmer mid-level temperatures and associated capping issues
further south will likely keep the higher thunderstorm probabilities
generally along and north of Highway 56 across central, north-
central, east-central, and northeast Kansas. Latest CAM consensus
supports thunderstorm potential moving into central/north-central KS
by 5-8pm, and propagating eastward thereafter.

Combination of instability and deep layer shear is not overly
impressive, although likely sufficient given strong/deep forcing,
for a handful of strong-severe storms before roughly midnight.
Inverted-V sounding profiles and associated high levels of downdraft
CAPE should support strong/damaging wind gusts as the primary threat
with the strongest activity. However, modest deep layer shear of 30-
35 kts could promote some supercell structures early on in the
event, supporting a threat for some lower-end large hail across
central/north-central KS. Given the likelihood of strong
downdrafts/cold pools, activity should tend to consolidate into 1-2
forward propagating systems, supporting primarily a wind threat as
activity moves east.

Sunday is looking a bit more interesting thunderstorm-wise, mainly
across southeast Kansas. Cooler temperatures aloft associated with
the passing shortwave overhead along with continued rich boundary
layer moisture will support higher levels of instability compared to
today. Additionally, deep layer shear is progged to be slightly
higher than today given west/northwest flow aloft. The main concern
for storm initiation though is the apparent lack of a surface
trigger. This problem would be overcome if tonight's convection lays
out a formidable outflow boundary across the region. All-in-all, if
storms are able to develop, instability/shear combo would support
strong to severe storms. Stay tuned.

Otherwise, hot above normal temperatures will continue the next
several days, as progged by deterministic consensus of low-level
thickness. Thinking forecast highs in the 90s to low 100s are
realistic. The greatest combination of high temperatures/dewpoints
will be Monday and Tuesday, when forecast afternoon heat indices are
around 105 degrees for many. Will continue to monitor for possible
heat advisory headlines. Fortunately, breezy south winds both days
should help temper the "feels like" temperature some.

.LONG TERM...(Tuesday night through Saturday)
Issued at 255 PM CDT Sat Aug 7 2021

Deterministic and ensemble consensus attempts to ooze a cold front
south into central/northern KS Tuesday night and Wednesday, which
could be a focus for thunderstorm development. Still quite a bit of
uncertainty though surrounding this period, so only went with low to
modest PoPs for now. This front should tend to dissipate/wash out,
so there shouldn't be much relief in the heat. However,
deterministic and ensemble consensus supports a somewhat more
appreciable cold front by Thursday night-Friday. This could support
additional storm chances, along with cooler daytime temperatures in
the 80s-90s, along with decreasing dewpoints and associated
humidity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 629 PM CDT Sat Aug 7 2021

Main concerned for this TAF period will be the approaching
thunderstorm activity for the KRSL, KGBD and KSLN terminals. KRSL
and KGBD will have the greatest risk of higher winds and hail
potential. Most of this activity will push through KRSL and KGBD
by 02Z with KSLN the next one up. By 03Z, KSLN will likely see the
thunderstorm activity. Not as confident with the severity of the
activity for KSLN but stronger winds and hail are still possible
there until 06Z.

KHUT and KICT look to be on the southern extent of the
thunderstorm activity. KHUT is much more likely to get the thunder
while KICT is more likely to just miss it. That said, can't rule
out the potential for thunder coming on station at KICT around 06Z
tonight. KCNU will get the thunderstorm activity and is not likely
to see thunder until closer to 10Z but not confident on the extent
of the thunderstorm potential.

By 12Z, all areas are expected to return to VFR conditions as the
main push of thunderstorm activity pushes off to the east.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  97  74  99 /  20  20  10   0
Hutchinson      70  97  73 100 /  30  10  10   0
Newton          72  95  73  98 /  30  20  10   0
ElDorado        73  94  74  97 /  20  20  20  10
Winfield-KWLD   75  95  75  97 /  30  30  20  10
Russell         66  97  71 103 /  60   0   0   0
Great Bend      66  94  69  99 /  60   0   0   0
Salina          70  97  73 102 /  60  10   0   0
McPherson       70  95  72  99 /  50  10  10   0
Coffeyville     76  93  75  95 /  30  30  30  10
Chanute         76  92  75  94 /  30  30  30  10
Iola            76  91  75  93 /  30  30  30  10
Parsons-KPPF    75  92  75  95 /  30  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ELM
Hazardous weather outlook, Aug 7, 2:37 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
337 PM CDT Sat Aug 7 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
337 PM CDT Sat Aug 7 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening through tonight,
mainly along and north of the Highway 56 corridor across central,
north-central, east-central, and northeast Kansas. A handful of
strong to severe storms are possible before about midnight. The
primary threat will be strong to damaging wind gusts of 50 to 70
mph, although a few instances of large hail are possible as well
before about 9 PM across central and north-central Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is some potential for thunderstorm development Sunday
afternoon and evening, mainly across southeast Kansas. If storms are
able to form, severe weather is possible. Stay tuned for later
forecasts.

Dangerous heat will continue across the region through Tuesday, with
afternoon through early evening heat indices ranging from 100 to
105 degrees.

There is a chance of thunderstorms Tuesday afternoon through
Wednesday, mainly across the northern half of Kansas. At this time,
a few strong to marginally severe storms appear possible.

.SPOTTER INFORMATION STATEMENT...

Reports of damaging winds, large hail, heavy rainfall, and flooding
are always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 7, 6:19 PM CST
Where
Russell County, 0.88 mi NW of Russell
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.890, -98.860

A power pole was knocked down.

Thunderstorm Wind, Russell

When
August 7, 6:22 PM CST
Where
Russell County, 0.48 mi ENE of (Rsl)russell Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.873, -98.812

Thunderstorm Wind, Lincoln

When
August 7, 6:45 PM CST
Where
Lincoln County, 5.56 mi WNW of Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -98.470

A trained spotter reported the gust.

Thunderstorm Wind, Russell

When
August 7, 6:45 PM CST
Where
Russell County, 3.51 mi ENE of Wilson Lake
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.950, -98.490

The gust was measured by a home weather station.

Thunderstorm Wind, Ellsworth

When
August 7, 7:15 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.740, -98.230

Thunderstorm Wind, Ellsworth

When
August 7, 7:15 PM CST
Where
Ellsworth County, 0.88 mi NE of Ellsworth
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.740, -98.220

A couple of three to four inch tree limbs were knocked down.

Thunderstorm Wind, Lincoln

When
August 7, 7:35 PM CST
Where
Lincoln County, 5.93 mi E of Barnard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.170, -97.940

A trained spotter reported the gust.

Thunderstorm Wind, Saline

When
August 7, 7:52 PM CST
Where
Saline County, 0.88 mi SE of (Sln)salina Muni Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.640

Thunderstorm Wind, Saline

When
August 7, 7:55 PM CST
Where
Saline County, 0.54 mi W of Salina
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.830, -97.610

Widespread wind damage occurred across Salina. Numerous powerlines were blown down, including some power poles snapped. Numerous trees and tree limbs were reported down.

Thunderstorm Wind, McPherson

When
August 7, 8:00 PM CST
Where
McPherson County, 0.69 mi NW of Marquette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.557, -97.839

The wind gust was estimated at the Marquette Rodeo.

Thunderstorm Wind, McPherson

When
August 7, 8:29 PM CST
Where
McPherson County, Mc Pherson
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.370, -97.670

The public reported the gust.

Thunderstorm Wind, Rice

When
August 7, 9:20 PM CST
Where
Rice County, 0.54 mi W of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -98.210

A trained spotter reported a fifty to sixty mph quick burst of wind.

Flood, McPherson

When
August 7, 11:30 PM CST to August 8, 3:30 AM CST
Where
McPherson County, 0.54 mi E of Mc Pherson to 0.34 mi ESE of Mc Pherson Arpt
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.370, -97.660

Law enforcement reported street flooding in McPherson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975499, 975500, 975501, 975502, 975503, 975504, 975505, 975506, 975508, 975507, 975509, 975510, 975514.